Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 30, NWS Las Vegas, NV

November 17, 2020Inyo County, California; Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Nov 17, 2020, 3:00 AM PST for Inyo County, California; Esmeralda County, Nye County, Nevada. It took effect at Nov 17, 2020, 10:00 AM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 3:00 AM PST (11:00 UTC)
In effect from
Nov 17, 2020, 10:00 AM PST
Expired
Nov 18, 2020, 7:00 AM PST
In force
21 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3977 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS75 KVEF 171100
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
300 AM PST Tue Nov 17 2020

NVZ014-171800-
/O.NEW.KVEF.WI.Y.0030.201117T1800Z-201118T0300Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
300 AM PST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 10 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...In addition to strong southerly winds in
  the open desert, strong, downslope winds from the White
  mountains are possible for areas like Dyer, especially this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-171800-
/O.CON.KVEF.HW.A.0005.201117T1800Z-201118T1200Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
300 AM PST Tue Nov 17 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM PST THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...Southwest winds 35 to 45 mph with gusts over 70 mph 
  possible.

* WHERE...Eastern Sierra Slopes including Aspendell and Whitney 
  Portal.

* WHEN...From late Tuesday morning through early Wednesday
  morning. Highest wind gusts are expected Tuesday afternoon and
  evening.

* IMPACTS...Damaging wind gusts could blow down trees and power
  lines which could result in widespread power outages. Travel
  could be difficult, especially for high profile vehicles. Any
  recreational camping or hiking is discouraged for these
  locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Secure or shelter objects that could be blown away in
a safe location prior to the onset of winds. If you encounter
downed power lines, stay away and inform local authorities as
they may still be live and dangerous.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
412 
WWUS75 KVEF 171756
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
956 AM PST Tue Nov 17 2020

CAZ519-180600-
/O.UPG.KVEF.HW.A.0005.201117T1800Z-201118T1200Z/
/O.EXB.KVEF.WI.Y.0030.201117T1800Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
956 AM PST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST WEDNESDAY...
...THE HIGH WIND WATCH HAS BEEN CANCELED...

* WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph
  likely. Isolated gusts to 70 MPH are possible at locations over
  9000 feet.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Isolated power outages and tree damage is possible above 9000
  feet including including Aspendell and Whitney Portal.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ014-180300-
/O.CON.KVEF.WI.Y.0030.201117T1800Z-201118T0300Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
956 AM PST Tue Nov 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...through 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...In addition to strong southerly winds in 
  the open desert, strong, downslope winds from the White 
  mountains are possible for areas like Dyer, especially this 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
748 
WWUS75 KVEF 180251
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
651 PM PST Tue Nov 17 2020

NVZ014-180400-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T0300Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
651 PM PST Tue Nov 17 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The Wind Advisory will be allowed to expire at 7 PM. Localized 
wind gusts over 40 mph are possible overnight but widespread 
advisory level winds are not expected.

$$

CAZ519-181200-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
651 PM PST Tue Nov 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph
  likely. Isolated gusts to 70 MPH are possible at locations 
  above 9000 feet.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Isolated power outages and tree damage is possible above 9000 
  feet including Aspendell and Whitney Portal.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
308 
WWUS75 KVEF 180839
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1239 AM PST Wed Nov 18 2020

AZZ001-036-CAZ522-NVZ015>021-181500-
/O.NEW.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
1239 AM PST Wed Nov 18 2020 /139 AM MST Wed Nov 18 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS
MORNING TO 7 PM PST /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds and areas of blowing dust could make travel
  hazardous, especially on east-west oriented roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-181500-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1239 AM PST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph 
  likely. Isolated gusts to 70 MPH are possible at locations 
  above 9000 feet.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 7 AM PST.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Isolated power outages and tree damage is possible 
  above 9000 feet including Aspendell and Whitney Portal.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
108 
WWUS75 KVEF 181457
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
657 AM PST Wed Nov 18 2020

CAZ519-181600-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
657 AM PST Wed Nov 18 2020

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

Winds have begun decreasing and will continue decreasing through
the morning.

$$

AZZ001-036-CAZ522-NVZ015>021-190300-
/O.CON.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/
Northwest Plateau-Lake Mead National Recreation Area-
Death Valley National Park-Lincoln County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, 
Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton,
Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
and Laughlin
657 AM PST Wed Nov 18 2020 /757 AM MST Wed Nov 18 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/
THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 
  PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds and areas of blowing dust could make travel
  hazardous, especially on east-west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Boaters in the Wind Advisory area should use extreme caution when
venturing onto area lakes. Strong winds over the open waters will
make the lake water rough and hazardous...and may result in high 
waves which may tip or swamp smaller craft. For your personal 
safety...avoid the open waters. Stay close to shore or around 
protected areas..

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 2:50 AM PST, 10 minutes earlier.

Area forecast discussion, Nov 17, 2:50 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 AM PST Tue Nov 17 2020

.SYNOPSIS...Bouts of unsettled weather through the week as a
series of systems impacts the western US. The initial round
through midweek will bring warming temperatures with breezy to
locally windy conditions. Followed by cooler weather and breezes
once again for the end of the week. &&

.DISCUSSION...

The primary impacts over the short term will be winds and warmer,
near-record temperatures, followed by cooler weather and another
bout of winds to end the week.

Winds will be the biggest impact, and currently, hardest part of
the forecast. As shortwaves primarily impact the Pac NW, and just
graze the area, an interesting synoptic setup occurs. The region
will initially be on the warm side of tightening thermal
gradients, driving temperatures up through midweek. Both how much
warming and how much wind depend on a mid-level inversion. If the
inversion is able to be mixed from both mechanical and insolation
sources, temperatures could run a bit warmer, while also allowing
the stronger momentum to mix down to the surface - initially in
northwestern areas today, shifting eastward for Wednesday.

The focus for the winds today will be downslope wind potential in
the eastern Sierra/Owens Valley and White Mountains. The overall
synoptic setup is rather favorable, with Inyo and Esmeralda
counties positioned underneath right exit region of jet streak
rounding the base and ejecting ahead of the upper-level trough
axis. Such a pattern would generally be conducive to long-duration
downslope events. However, the differences between vertically
propagating waves vs trapped lee waves are incredibly subtle and
not usually well-handled by models. While no clear, stout
inversion is indicated above ridgetop in the models, they do tend
to under-do this feature, and the subsidence from the jet streak
circulation and warming 500mb temps would point to increasing
ridgetop stability today. It is rather difficult to imagine
impactful winds making it very far down the eastern slopes without
a downslope mechanism present, and stronger downslope winds could
push into the Owens Valley if they do develop. Thus, will remain
on the indecisive side and leave the watch as-is to see how things
start to unfold. Further east in the Great Basin, mixing is in
question, though confidence in areas like Tonopah and around the
Nevada National Security Site seeing afternoon gusts around 40 MPH
is high enough for a Wind Advisory today.

Similar story for Wednesday, just shifted eastward. For synoptic
winds, today will be the canary in the coal mine for the ability
for mid-level momentum to mix down. If it does, portions of
Clark, Lincoln, and Mohave county will likely see near- advisory
level winds tomorrow. Downslope winds could also be of concern for
the northeast slopes of the Spring Mountains. Will wait and see
what happens today before issuing anything for Wednesday.

The last shortwave in the series will swing the base of what's
left of the upper-level trough over the region Friday into
Saturday. Not really expecting much other than perhaps a belt of
westerly winds ahead of and northerly winds behind, and a
cooldown, cooling the region a good 10-15 degrees, down from the
near record highs earlier in the week.

For next week, some flavor of unsettled pattern looks likely, with
troughing somewhere near the northwest us continuing, likely
remaining dry for the region.
&&

.AVIATION...For McCarran...Light winds favoring typical daily trends
are expected through mid-afternoon Tuesday along with increasing SCT-
BKN high clouds after sunrise.  A push of southerly winds will
arrive late in the day, though timing is in question anywhere from
22z-02z. Favored an arrival closer to 00z though amendments are
likely.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds through the morning hours will transition
to breezy south winds in the afternoon with speeds of 10-20 knots
and gusts to 25 knots possible. Stronger winds expected near KBIH
with gusty southeast winds exceeding 30 knots through the afternoon
and evening hours, along with moderate to strong turbulence downwind
of the Sierra. Gusty winds near Bishop and continued mountain wave
induced turbulence can be expected to linger overnight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.